Exclusive Content

When Over-the-Counter Drugs do More Harm than Good

By Gay Falkowski


If you’re taking over-the-counter medications to treat multiple sclerosis symptoms, being an informed consumer – and a vocal one — may prevent serious health complications that can come from overuse or improper use of OCT remedies. The bottom line: Just because a medication is sold over the counter does not mean it’s harmless. Here are some general guidelines to keep in mind, along with some information about more commonly used OCT medications:

1) If you routinely take one or more prescription drugs (including drugs targeting your MS and symptoms), you should consult your doctor before taking any OCT medications.

2) Read all of the information on product labels so you know how to use the OCT medication properly. Pay attention to dosage limits and the maximum time you should stay on the medication.

3) Be aware that even if OCT medications are used correctly, they can create problems. Some drugs should not be taken by people with certain health conditions, or be combined with other drugs — prescribed or OCT — because of the possibility of adverse interactions.

4) You can always double check with your pharmacist. If you fill all your prescriptions at the same pharmacy, potential adverse drug interactions are easier to flag. Carry with you a list of all the prescription and OTC medications (and nutritional supplements) you take to show the pharmacist.

5) Some OCT medications, particularly those that treat the cold and flu, contain several ingredients that target multiple symptoms. So, if you combine medications, make sure to read the entire label of each drug taken to avoid potentially toxic duplications or harmful interactions.

6) If you take OCT laxatives for constipation be aware that oral laxatives may interfere with your body's absorption of some medications and nutrients. Some laxatives can lead to an electrolyte imbalance, especially after prolonged use. Electrolytes — which include calcium, chloride, potassium, magnesium, and sodium — regulate a number of body functions. An electrolyte imbalance can cause abnormal heart rhythms, weakness, confusion, and seizures. Ask your doctor about the best way to prevent and treat constipation.

7) OCT sleep aids are a temporary solution for insomnia. Generally, you’re not supposed to take them for more than two weeks. Most OCT sleep aids contain antihistamines. Tolerance to the sedative effects of antihistamines can develop quickly — so the longer you take them, the less likely they are to make you sleepy. In addition, some OCT sleep aids can leave you feeling groggy and sluggish the next day. Medication interactions are possible as well, and much remains unknown about the safety and effectiveness of OCT sleep aids. Ask your doctor if the sleep aid might interact with other medications or underlying conditions, and what dosage to take. If the insomnia persists, your doctor may order prescription sleep medication and recommend lifestyle changes that can help.

8) OTC pain relievers can be helpful in treating many types of pain. There are two main categories of OTC pain relievers: acetaminophen and nonsteroidal anti-inflammatory drugs (NSAIDs). But, if you take more than the recommended dosage and take them for too long, NSAIDs may cause nausea, stomach pain, stomach bleeding or ulcers. Large doses of NSAIDs can also lead to kidney problems, fluid retention, and high blood pressure. Acetaminophen can cause liver damage in some cases. This usually happens if you take too much, or if you take it while drinking alcohol. Your health care team should be able to recommend a plan using multiple approaches — including prescription medications, complementary methods, and lifestyle changes — to improve your pain and your quality of life.

9) Some people with chronic heartburn take antacids that counter the effects of stomach acid. But these can also cause diarrhea or constipation, and block the absorption of certain prescription medications. Better choices now available over the counter are H2 blockers and proton-pump inhibitors that stop the production of stomach acid. But these drugs may also pose dangers when taken long term, including bone fractures and magnesium deficiencies that can lead to seizures. Ask your doctor what dietary and lifestyle changes you can make to reduce your reliance on medications to control heartburn.